Help !! Anyone every use Mirtazapine? Cat is acting weird

Discussion in 'Feline Health - (The Main Forum)' started by Gail & Houdini (GA), Jul 31, 2010.

Thread Status:
Not open for further replies.
  1. Gail & Houdini (GA)

    Gail & Houdini (GA) Well-Known Member

    Joined:
    Dec 28, 2009
    Vet gave me Mirtazapine instead of Cypro for my 17yr old with IBD & now CRF. Gave him some this am about 4 hours ago and now he is restless and calling. He keeps going to the food dish and eating a few bits, sits for a few minutes, wanders around & vocalizing. This just isn't like him at all......kind of like a stoned cat with the munchies.

    VIN site says this is a reaction having to do with seratonin levels. I should have done some reading BEFORE I gave it to him...geez. Of course the antidote to it is Cypro and I don't have any left

    Anyone have any experience with this stuff? How long does it take to wear off??? Can this turn really bad?? What do I watch for ??

    Of course my vet is gone for the weekend which leaves the ER........

    After all that has happened in the past few months I am really paranoid!
     
  2. Linda and Bear Man

    Linda and Bear Man Well-Known Member

    Joined:
    Dec 28, 2009
    My cat had the same reaction to Mirtazipine. It should wear off within about 12 hours. It isn't dangerous, but it will drive you crazy.
     
  3. WCF and Meowzi

    WCF and Meowzi Well-Known Member

    Joined:
    Dec 28, 2009
    how much did you give? typical dose for cat is 1/4 of a 15 mg pill, iirc. one dose every 72 hours.

    it can make some kitties vocal and restless. we call it meowzi's happy pill, it made her purry and well, meowy for the first few hours. you're there and you know him best - if he gets overly restless, go ahead and take him in for your own peace of mind, but we've given it continuously, long-term with no adverse effects. we also shave the dose so it's a little less than 1/4 pill.

    what you do want to watch out for is signs of serotonin syndrome (see below, from veterinarypartner.com), but i've been told it has to be a pretty big overdose, the typical 1/4 pill dose doesn't usually cause that. of course, ecid:
    Serotonin syndrome is a potential side effect should brain levels of serotonin get too high, but this syndrome generally requires a combination of serotonin-increasing medications. Elevated heart rate, tremors/shivering, dilated pupils, difficulty breathing, elevated body temperature, or high blood pressure can all be signs of serotonin syndrome. Animals with serotonin syndrome sometimes demonstrate general hyperactivity. If there is any question that serotonin syndrome is occurring, cyproheptadine can be used as an antidote.
     
  4. Gail & Houdini (GA)

    Gail & Houdini (GA) Well-Known Member

    Joined:
    Dec 28, 2009
    From what I was reading it sounded like it would take 3 days to wear off...whew.

    I only gave him 1/4 of a 15mg tablet but he only weighs about 7 lbs so maybe I should have started out with a smaller dose.

    How much does Meowzi weigh?
     
    JeffJ likes this.
  5. WCF and Meowzi

    WCF and Meowzi Well-Known Member

    Joined:
    Dec 28, 2009
    when she was getting it consistently, she weighed around 12.5 to 12.8 lbs. but i've never read that it's dosed by weight.

    the vocalization/restlessness should wear off in less than a day, i'd think. the one time we accidentally gave her a little too much (she had drooled it out, so we stupidly gave her another 1/4 pill dose, then she was very frantic for food but got too full to eat further and didn't calm down till 4 - 6 hours after the dose.

    the appy stim part of it is supposed to wear off in three days. we've noticed it starts to slow down after 48 hours, but it's not advisable to give another dose, if you're continuing it, before 72 hrs. i suggest taking a butter knife and shaving a little of the 1/4 pill the next time :)
     
  6. Gail & Houdini (GA)

    Gail & Houdini (GA) Well-Known Member

    Joined:
    Dec 28, 2009
    I was just thinking maybe since he's so small it might be prudent to lower the dose more........we'll see how this goes and maybe I won't be giving him any more :)

    He did pretty well on cypro but then it stopped working. Did you try cypro on Meowzi?
     
  7. WCF and Meowzi

    WCF and Meowzi Well-Known Member

    Joined:
    Dec 28, 2009
    no, we started with mirtz (btw i was told it's called meowzapine on the lymphoma group, guess why, lol) during her chemo treatments in 2008, and just stuck with that. meowzi wasn't the easiest cat the pill (she's improved - or we've improved? - since then) and a 72-hr pill was a godsend.

    she's currently on amlodipine for hypertension, and tanya's site says it's not advisable to give both amlodipine and cypro together in case her blood pressure gets too low.

    btw mirtz eventually seemed to stop working for her too. it took more than a year for that to happen. this past march/april, we started syringe-feeding now and she's now syringe-fed 80% of her calories. she eats the other 20% by herself during the day, and if she doesn't, we syringe-feed that too at the end of the day. she has a humongous liver cyst that's displacing her stomach, so we think she never feels hungry. when she does eat by herself, she stops after 3/8 to 1/2 oz - we figure that's when her stomach fills up enough to press against the cyst.
     
  8. Heather & Angel (GA)

    Heather & Angel (GA) Member

    Joined:
    Jan 16, 2010
    Angel had the same weird reaction to mirt once, when it made her absolutely frantic and she vocalized like crazy. That was with only 1/8 tablet, since she weighed only about 6 lbs. The next time, I had the vet give it to her so she could watch her for a reaction, but she was fine... and every other time she was fine, as well. The time she had the reaction, she hadn't taken any mirt for over a year. I don't know whether that made any difference or not. She couldn't take cypro because she was on amlodipine.
     
  9. Sue Osbern

    Sue Osbern New Member

    Joined:
    Oct 23, 2017
    My cat is 17 and is in renal failure and had to change his food. He wasn’t eating the prescribed food well at all, so Dr gave us these pills, same symptoms, we were really worried. My wife gave him 150ml of ringer fluid to flush it out quicker. By accident he cuddled up to a heating pad my husband had going for his lower back, calmed him down right away. We got another pad, put it on my husbands lap, our cat laid on it and actually went to sleep. He got up and had to go to the bathroom I guess, and then came back in and hasn’t been up on it yet he is now on my lap. So, you might try a heating pad it sure helped our cat. Good luck if you have this problem.

    Sue in Kansas City.
     
  10. Squalliesmom

    Squalliesmom Well-Known Member

    Joined:
    Jun 26, 2015
    Please be careful with heating pads and kitties! Make sure it is on the LOWEST setting! It doesn't take much at all for delicate skin to get burned, when they fall asleep on a heating pad, and the results are awful.
     
    JeffJ likes this.
  11. Sue Osbern

    Sue Osbern New Member

    Joined:
    Oct 23, 2017
    You are so right. I had the heating pad on in my lap and would turn it on and off just to keep my cat warm. It seemed to help with his reaction to the medicine.
     
    Squalliesmom likes this.
Thread Status:
Not open for further replies.

Share This Page